High Wind, Northern Campbell
- When
- March 29, 12:00 AM MST to 11:00 AM MST
- Where
- Northern Campbell forecast zone
- Measured
- 62 kt (71 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 44.248, -105.548 (the zone’s center; the record gives no point)
A significant wind event occurred across the area from the early morning through the late day ahead of and behind a strong cold front. Strong west to southwest winds developed during the early morning hours across parts of northeastern Wyoming, with gusts near 60 mph were recorded in Campbell County.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A significant wind event occurred across the area from the early morning through the late day ahead of and behind a strong cold front. Strong west to southwest winds developed during the early morning hours across parts of northeastern Wyoming, with gusts near 60 mph were recorded in Campbell County. The strong cold front then moved through during the mid to late morning hours, followed by sustained winds over 40 mph and wind gusts of 60 to 70 mph from the northwest through the early afternoon.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Mar 28, 9:48 PM MST, 2 hours 12 minutes earlier.
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
1048 PM MDT Sun Mar 28 2021
.UPDATE...
Issued at 630 PM MDT Sun Mar 28 2021
The Red Flag Warning for northeastern Wyoming, the eastern
foothills, and portions of the SD plains has been allowed to
expire. While winds will continue to be strong through the
evening, RH will slowly recover this evening, especially across
the plains. Strong downslope winds still look on track for the
northern and eastern slopes of the Black Hills. While no fire
weather headlines are in effect for these areas, poor relative
humidity recovery (RH around 30-40 percent overnight) coupled with
strong downslope winds will result in continued elevated fire
danger for the Black Hills tonight.
&&
.DISCUSSION...(This Evening Through Sunday)
Issued at 227 PM MDT Sun Mar 28 2021
20z surface analysis had warm front from SK into central SD with
3-5mb/3hr pressure falls along it. Combined with deep boundary
mixing dry, gusty westerly winds over the CWA this afternoon.
Downslope warming balancing thin cirrus effect on temperatures.
Water vapour matinee had upper ridge peaking over the northern
Plains with upper trough carving out over BC. Effect of this
upstream trough the main forecast concern.
Tonight, upper trough races into the northern Rockies pushing a cold
front into MT. West/southwest low level jet around 50kt develops
ahead of the front. Wind will impact the surface over the favored
areas of southern Campbell County overnight and over the north
through east slopes of the Black Hills per 6mb MSLP difference
from Newcastle to Sturgis; a good setup for a downslope
windstorm. Temperatures tonight will be near guidance on the
plains and above guidance for the Black Hills/foothills per
downslope flow regime.
Monday, upper trough supporting a 982mb surface low over central
SK yanks a strong cold front through the CWA reaching Buffalo SD-
Gillette around 15z and Winner by 21z. 4-8mb/3hr pressure rises
behind it per strong cold air advection/subsidence. 40-55kt
850-700mb winds will promote high wind over much of the area with
the initial cold front passage and then again in the late
afternoon/early evening as a secondary push of cold air/pressures
rises combine with steep low level lapse rates. Probabilistic
guidance broadly supports high winds over most of the CWA. Moisture
will be scant so pops limited to the higher terrain of northeast
WY/Black Hills where mid-level moisture/forcing combines. Have
painted the appropriate headlines. Highs will be reached early in
the day and then quickly fall.
Tuesday, gusty northwest winds will continue with wind headlines a
good bet. Temperatures will be 30-40F colder than Monday.
Wednesday through next weekend, strong upper level ridge builds into
the region bringing unseasonably warm temperatures.
&&
.AVIATION...(For the 06Z TAFS Through 06Z Monday Night)
Issued At 1042 PM MDT Sun Mar 28 2021
Strong west-southwest/downslope winds have developed across
northeastern WY and the northern and eastern slopes of the Black
Hills over the past few hours. These winds will continue to
increase in strength overnight tonight. Expect turbulent air
around KRAP late tonight through late tomorrow as a result of the
downslope wind event.
A cold front will move through the area from northwest to
southeast beginning late Monday morning, with winds shifting out
of the northwest and increasing to 25 to 45 kt with gusts to 55
to 65 kt, especially over the northwest SD plains. Sky/visibility
will remain VFR.
&&
.FIRE WEATHER...
Issued At 227 PM MDT Sun Mar 28 2021
Gusty west/northwest winds and dry air will combine with dry
fuels to produce critical/near critical fire weather conditions
this afternoon. Relative humidities will improve some tonight, but
recovery will be poor for many locations. A strong cold front
will bring high winds Monday. Behind the front Monday, very dry
air will flow into the region leading to another day of
critical/near critical fire weather conditions over much of the
CWA. Tuesday is also looking very dry with near critical
conditions possible.
&&
.UNR WATCHES/WARNINGS/ADVISORIES...
SD...High Wind Warning from 11 AM MDT /noon CDT/ Monday to midnight
MDT /1 AM CDT/ Monday night for SDZ043-044-046-047-049.
Red Flag Warning from 11 AM MDT /noon CDT/ to 6 PM MDT /7 PM
CDT/ Monday for SDZ322-326-329>335.
High Wind Warning from 11 AM to 6 PM MDT Monday for SDZ027-041-
042.
High Wind Warning from 6 AM Monday to midnight MDT Monday night
for SDZ001-002-012>014-030>032-073.
Red Flag Warning until 6 PM MDT Monday for SDZ327-328.
High Wind Warning until 6 PM MDT Monday for SDZ024>026-028-029-
072-074.
WY...High Wind Warning from 6 AM to 6 PM MDT Monday for WYZ054-
056>058-071.
High Wind Warning until 6 PM MDT Monday for WYZ055.
&&
Update...Eagan
DISCUSSION...Helgeson
AVIATION...Eagan
FIRE WEATHER...HelgesonHazardous Weather Outlook National Weather Service Rapid City SD 647 AM MDT Sun Mar 28 2021 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-291300- Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach- Northern Black Hills-Northern Foot Hills-Rapid City- Southern Foot Hills-Central Black Hills-Southern Black Hills- Custer Co Plains-Pennington Co Plains-Haakon-Fall River- Oglala Lakota-Jackson-Bennett-Mellette-Todd-Tripp- Sturgis/Piedmont Foot Hills-Southern Meade Co Plains- Hermosa Foot Hills-Northern Campbell-Southern Campbell- Western Crook-Wyoming Black Hills-Weston-Northeastern Crook- 647 AM MDT Sun Mar 28 2021 /747 AM CDT Sun Mar 28 2021/ This Hazardous Weather Outlook is for portions of western South Dakota and northeastern Wyoming. .DAY ONE...Today and Tonight Gusty winds and low humidity will bring critical fire weather conditions today. See the latest Fire Weather Message (RFWUNR) and Rangeland Fire Danger Statement (RFDUNR) for details. Very strong winds are possible over portions of northeast Wyoming and the Black Hills tonight. See the latest Non-Precipitation Weather Message (NPWUNR) for details. .DAYS TWO THROUGH SEVEN...Monday through Saturday Gusty winds and low humidity will bring critical fire weather conditions again Monday. See the latest Fire Weather Message (RFWUNR) and Rangeland Fire Danger Statement (RFDUNR) for details. Very strong winds are possible over western South Dakota Monday. See the latest Non-Precipitation Weather Message (NPWUNR) for details. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity
The national radar mosaic for the moment the first event began.
6 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2021Every state in 2021This day in weather historyWarnings in Wyoming, March 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 942916, 942918, 942921, 942934, 942942, 942924.